Antibiotics and Tendon Injury
In May 2016, the US Food and Drug Administration (FDA) issued a warning about the use of a particular type of broad-spectrum antibiotics: Fluoroquinolones. In this statement, the FDA recommends that patients not be treated with fluoroquinolones for uncomplicated infections such as sinusitis, bronchitis or urinary tract infections due to the risk of "disabling and potentially permanent adverse events." The risks associated with these antibiotics include tendonitis, tendon rupture, central nervous system effects, peripheral neuropathy, myasthenia gravis exacerbation, QT prolongation and torsades de pointes (abnormal heart rhythms that can lead to sudden cardiac death, phototoxicity, and hypersensitivity.
In a review of the research literature (Lewis, 2014), the author finds that the achilles tendon was affected in 95% of the fluoroquinolone-induced tendinopathy or tendon tears, but is also seen in tendons of the knee, hip and shoulder. The risk seems to be increased if the fluoroquinolone is used along with a corticosteroid (a 46-fold increase in risk). It is also important to note that the symptoms of the fluoroquinolone-induced tendinopathy can be seen as soon as a few hours after starting the medication and as delayed as much as 6 months after discontinuing antibiotic treatment.
As an athlete:
For the Sports Medicine provider, it is important to know that, according to a case study (Greene, 2002), a fluoroquinolone-induced tendon injury may not respond to eccentric treatment like other tendinopathies, and may require a period of rest prior to progression to eccentric protocol.
Lewis T. Fluoroquinolones and Tendinopathy: A Guide for Athletes and Sports Clinicians and a Systematic Review of the Literature. JAT 2014:49(3):422-427
Greene BL. Physical therapist management of fluoroquinolone- induced Achilles tendinopathy. Phys Ther. 2002;82(12):1224–1231.
Kendal Jacobson, PT
10601 Pecan Park Blvd, Suite #302 Austin, Texas, 78750